UMEM Educational Pearls

Category: Toxicology

Title: Disulfiram-like reactions

Keywords: drug interactions, disulfiram, bactrim, tinidazole, metronidazole (PubMed Search)

Posted: 8/7/2008 by Ellen Lemkin, MD, PharmD (Updated: 12/16/2018)
Click here to contact Ellen Lemkin, MD, PharmD

Alcohol-Drug Interactions

  • There are a number of medications that produce the disulfiram-like reaction when ingested with alcohol.
  • The disulfiram reaction is a very uncomfortable reaction characterized by severe flushing, and may be accompanied by tachycardia and hypotension.
  • Although we always think of metronidazole, there have been well described cases of bactrim causing this reaction.
  • Tinidazole, a new antiprotozoal used in the treatment of trichomonas, causes this as well.
  • Patients should be advised to avoid alcohol for 24 hours after metronidazole, and 72 hours after bactrim and tinidazole.

Other common medications that produce this reaction:

1. Sulfonylureas: chlorpropamide, tolbutamide, glyburide

2. Cardiovascular medications: Isosorbide dinitrate, nitroglycerin

References

 Weathermon R, Crabb DW. Alcohol and Medication Interactions. Alcohol Research and Health. 1999 (23);1:40-54.